Washington, 2020Dust Storm in Washington, April 27, 2020
April 27, 2020 · NWS OTX · 1 event in 1 county or zone
The passage of a cold front produced gusty winds across much of the eastern half of Washington on April 27th. Sustained winds of 25-30 mph with gusts of 40-50 mph were common in areas such as the Palouse, Columbia Basin, West Plains, and Wenatchee Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a cold front produced gusty winds across much of the eastern half of Washington on April 27th. Sustained winds of 25-30 mph with gusts of 40-50 mph were common in areas such as the Palouse, Columbia Basin, West Plains, and Wenatchee Area. The winds produced areas blowing dust with localized visibility reductions in portions of central and eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 27, 9:46 AM PST, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 27, 9:46 AM PST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Mon Apr 27 2020
.SYNOPSIS...
The Inland Northwest will be in a progressive spring weather
pattern this week. Today will feature scattered showers and a
chance of thunderstorms. The wind will be the most noteworthy with
gusts to 40 mph possible. Dry weather returns Tuesday then more
unsettled weather arrives Wednesday afternoon through Thursday.
May see some dry weather on Friday before showers return of the
weekend. Temperatures should remain seasonally mild, peaking by
Wednesday.
&&
.DISCUSSION...
...Windy with the potential for thunderstorms today...
Morning update: Sent out an update mainly to refine precipitation
chances this morning based on radar trends. Showers in the Idaho
Panhandle and in the Cascades this morning will broaden in
coverage to include Eastern WA late this morning into the
afternoon as a mid level wave tracks through the area. Cooling
aloft with this wave in combination with sun breaks will
destabilize the atmosphere leading to a chance of thunderstorms as
well over the eastern third of WA/N Idaho with models showing
uncapped CAPE as high as 400-800 J/KG. Winds may be locally
enhanced under convective showers or thunderstorms this afternoon.
Strong westerly flow should limit shower chances in the lee of
the Cascades today with dry conditions favored for places like
Omak, Wenatchee, and Moses Lake. But winds will be elevated as a
130 kt upper jet noses into the area. Good atmospheric mixing and
850mb winds of 30-40 kts will result in windy conditions over much
of the region especially the Palouse, West Plains, Columbia
Basin, and Wenatchee area. The winds may pick up patchy blowing
dust across the Columbia Basin. JW
&&
.AVIATION...
18Z TAFS: Gusty winds are expected for all TAF sites today behind
a cold front. West to southwest winds will gusts to 25-35 kts,
with locally stronger gusts possible. The winds may kick up patchy
blowing dust around KMWH. Scattered showers as well as possibly a
few thunderstorms also expected today mainly over the Idaho
Panhandle and the eastern third of WA. Winds and convection will
decrease this evening as pressure gradients relax and mixing of
the atmosphere decreases as the lower atmosphere stabilizes. VFR
conditions are forecast for all TAF sites. Although if a heavy
shower or thunderstorm runs over a TAF site brief restrictions
are possible. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 38 66 46 73 49 / 50 20 0 0 20 30
Coeur d'Alene 61 38 64 45 71 49 / 80 40 0 0 20 30
Pullman 63 38 66 47 73 48 / 50 10 0 0 20 40
Lewiston 69 45 73 51 79 56 / 40 10 0 0 10 40
Colville 67 35 67 42 74 46 / 40 10 0 0 20 40
Sandpoint 59 37 62 43 68 48 / 90 40 0 0 30 50
Kellogg 56 39 62 46 71 50 / 90 60 0 0 20 50
Moses Lake 72 40 72 48 79 50 / 10 0 0 0 10 10
Wenatchee 68 42 70 49 74 50 / 10 0 0 10 20 30
Omak 68 39 68 47 74 49 / 10 0 0 10 30 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 27, 3:36 AM PST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
436 AM PDT Mon Apr 27 2020
IDZ001>004-026-027-WAZ031-032-037-038-042-281245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Northeast Mountains-
Okanogan Highlands-East Slopes Northern Cascades-
436 AM PDT Mon Apr 27 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
WAZ033>036-041-043-044-281245-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
436 AM PDT Mon Apr 27 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time however windy
conditions today may result in patchy blowing dust across the
Columbia Basin. In addition, dry and windy conditions will
heighten risk of fire spread in dry grasses.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Dust Storm, Washington Palouse
- When
- April 27, 1:00 PM PST to 1:45 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Washington State Patrol reported that State Route 26 in southwest Whitman County was fully blocked three miles west of Dusty, Washington. An accident involving a semi-truck and two cars occurred due to near zero visibility from blowing dust. There were no injuries. The highway was closed for six hours due to the dust storm.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, April 27 to 28, 2020$1.0 million · 67 kt wind · 9 events
- Damaging Wind and High Wind in Montana, April 27, 202052 kt wind · 7 events
- Hail in Oklahoma, April 27, 20201 in hail · 2 events
- Hail in Texas, April 27, 20201.75 in hail · 2 events
- Flooding in Alaska, April 27 to 30, 20202 events
- Hail in Texas, April 27, 20202 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888539.